Departments: Asked + Answered
Send your questions via e-mail to: HeartInsight@wolterskluwer.com (please include “Ask The Expert” in the Subject Line) or write to HEART INSIGHT at: 333 Seventh Avenue, 19th Floor, New York, NY 10001.
THIS INFORMATION IS PROVIDED AS AN EDUCATIONAL RESOURCE, AND IS NOT MEANT TO SUBSTITUTE FOR MEDICAL CONSULTATION OR CARE. ALL QUESTIONS ARE SUBJECT TO BE EDITED FOR CLARITY. NEITHER THE AMERICAN HEART ASSOCIATION NOR THE PUBLISHER GUARANTEES THAT EVERY QUESTION WILL BE PUBLISHED AND ANSWERED.
Puzzled? Confused? Or Just Plain Curious?
Q What is microvascular angina, and how is it diagnosed and treated?
A As with angina pectoris, microvascular angina is persistent chest pain associated with inadequate blood flow to the heart. With typical angina, the problem is blocked coronary arteries, but with microvascular angina the tiny blood vessels supplying the heart are not working properly. An estimated 2–3 million Americans have this form of angina, which can lead to heart attack, stroke and heart failure. If a patient complaining of anginal chest pain has evidence of abnormal blood flow to the heart during a stress test and an angiogram (a type of X-ray) shows there are no blockages in the major coronary arteries, microvascular angina is a likely culprit. The condition is typically treated with the same medications used to manage coranary artery disease, including low dose aspirin, statins to lower cholesterol, angiotensin converting enzyme (ACE) inhibitors and beta blockers.
C. NOEL BAIREY MERZ, M.D., F.A.C.C., F.A.H.A.
Director of Preventive and Rehabilitative Cardiac Center, Cedars-Sinai Medical Center, Los Angeles
Q My doctor prescibed a statin to lower my cholesterol, and I take it a couple of hours after dinner. Since I started taking the medicine I've been noticing that I often feel sleepy. Can statins make you sleepy?
A Statins are often prescribed at bedtime, because most cholesterol in the body is made at night, but there is no evidence that these cholesterol-lowering drugs cause sleepiness.
PAUL D. THOMPSON, M.D., F.A.C.S.M., F.A.C.C., F.A.H.A.
Director of Preventive Cardiology, Hartford Hospital, CT
Q For several months, I took 250 mg of niacin in the morning and another 250 mg at night to control my high cholesterol. Then I broke out in an itchy rash, and the doctor told me to take a one-month “break” until the rash clears up. What can I do to avoid the rash so I don't have to stop taking niacin?
A Most people who start taking niacin or nicotinic acid will experience a flushing akin to prickly heat all over the head, neck and shoulders about 15–30 minutes after each dose, which can sometimes cause a rash. You may be able to head off the rash — which is non-allergic — if you use an extended-release form of niacin. In addition, avoid alcohol, spicy food and hot beverages, which tend to make the flushing worse.
NEIL J. STONE, M.D., F.A.C.P., F.A.H.A., F.A.C.C.
Professor of Clinical Medicine, Feinberg School of Medicine, Northwestern University, Chicago
© 2008 American Heart Association, Inc.